Neuropathy, doubting the doc and adverse side effects

The peripheral neuropathy I have in my right hand, and a little in my left hand is not in doubt.  The nerve damage is there and it is a given.  However, how it happened and why it happened are really debatable.  My neurologist definitely diagnosed it correctly but stating it was from the frequency of migraines I get, while possible, is guesswork given he didn't do anything to confirm that.  Plus, that is freaky... I get migraines ALL the time and the fact that ONE migraine cause permanent nerve damage in my entire right hand and half the left is of great concern given it could happen any other time.  And I hate it when doctors do that.  Which happens a great deal with fibromyalgia... 'of thats just from the FMS' and it ends up being hypothyrodism, or asthma and they are all 'my bad' after things get significantly worse.  We are expected to just bow down and worship their awesome knowledge but they can be wrong and they are definitely wrong at times.  However, how could you assume a migraine caused that nerve damage when the progression of the neuropathy continued after the migraine ceased?  And the migraine aura phase and the beginning of the migraine itself began days before the neuropathy began?  Why correlate them at all when migraines for me are a regular occurrence?  It would be just as likely to say the fibromyalgia cause the neuropathy, since it is also neurological in origin and a constant condition and influence.  Or the hypothyrodism, which is actually linked to neuropathy, even if mine is mild in severity.  I don't like assumptions when he didn't even bother with any tests, although at least my primary doctor did a CAT scan.

So I did a little digging because as far as I know migraine attacks are not linked in any way to nerve damage.  Except maybe neuropathy as a comorbid condition for unexplained reasons, in which case the neuro didn't explain that and sure as hell didn't go into the fact that neuropathies can actually progress... like mine did over the span of a week and a half and may start again for all I know.  So in my case we are looking at an acquired neuropathy "Causes of acquired peripheral neuropathy include physical injury (trauma) to a nerve, tumors, toxins, autoimmune responses, nutritional deficiencies, alcoholism, and vascular and metabolic disorders. Acquired peripheral neuropathies are grouped into three broad categories: those caused by systemic disease, those caused by trauma from external agents, and those caused by infections or autoimmune disorders affecting nerve tissue. One example of an acquired peripheral neuropathy is trigeminal neuralgia (also known as tic douloureux), in which damage to the trigeminal nerve (the large nerve of the head and face) causes episodic attacks of excruciating, lightning-like pain on one side of the face. In some cases, the cause is an earlier viral infection, pressure on the nerve from a tumor or swollen blood vessel, or, infrequently, multiple sclerosis. In many cases, however, a specific cause cannot be identified. Doctors usually refer to neuropathies with no known cause as idiopathic neuropathies." - http://www.ninds.nih.gov/disorders/peripheralneuropathy/detail_peripheralneuropathy.htm#183593208

So many causes to to be eliminated here and in my case some of them could not be without further being looked into such as I have hypothyrodism and that can cause this, vitamin deficiencies can cause this, connective tissue disorders, cancers, autoimmune disorders and MS (which does concern me as MS runs in my family).  All those concern me to an extent.  And yes, I have heard people say FMS and chronic migraines make you more likely to be one of those to have the unexplained neuropathies.

BUT while I was concerned he didn't look deep enough so I looked a little deeper myself, what I found deeply concerned me.  One of the medications I am on is actually used to treat neuropathy, which initially I thought was rather a good thing, since if I have it now, I rather do not want it to spread as it freaks me out and is really not pleasant.  Then I found out.... the medication, "
Lyrica can cause peripheral neuropathy, which manifests as numbness and pain in your hands and feet. The pain of peripheral neuropathy feels like tingling or burning, according to Mayo Clinic staff. The numbness of the condition is said to feel like wearing gloves on your hands or thin socks on your feet.Read more: http://www.livestrong.com/article/119084-lyrica-side-effects-muscle-/#ixzz1o8M7fYxO

So, I'm really not feeling comfortable being on a medication that could be causing the neuropathy when I think it is the most likely of explanations, lacking any other evidence really.  And lacking any other evidence I'm not willing to risk staying on it either, since the neuro didn't point out the Lyrica as a possible cause here.  I could potentially be making things worse here and this is permanent damage we are talking about... it is not just numbness that will go away if I stop taking the med, it is nerve damage that will never go away.  Unfortunately, Lyrica is an awesome FMS medication and it is why I have been on it as long as I have.  It has done nothing for a migraine preventative so no worries about going off it on that front, but it will be... painful in other ways.  But there is another FMS drug I have not tried called Savella which looked interesting, unfortunately I believe it is yet another antidepressent style med which would suck because they just don't do well with triptans, or at least not when you have to use as many triptans as I do.  Nevertheless, I would rather find alternative ways to cope with FMS pain, like I did for decades before Lyrica, that start killing off the nerves in my hands and feet.  The only reason I started Lyrica was as a migraine preventative, it was just a happy coincidence it helped with the FMS.  In other words I like being able to be able to walk longer distances without feeling pain immediately with increasing intensity until crippled and I like that I recover faster from doing things and I like that I have slightly more endurance.... but it is not necessary.  What is necessary is that I don't have an acute migraine every day and that I can get to work every day and function.  Cutting out a medication that does not directly involve that goal doesn't bother me if it is causing an adverse affect like neuropathy, even if it is going to increase my baseline pain.
Post a Comment

I would love to just redirect you to the new site...

But sadly the redirect function doesn't function. I will continue to persist hitting it and see if it will eventually do something. Or s...